Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 91, NWS Charleston, SC

July 31, 2019Allendale County, Hampton County, Jasper County, South Carolina; Screven County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 31, 2019, 7:54 PM EDT for Allendale County, Hampton County, Jasper County, South Carolina; Screven County, Georgia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2019, 7:54 PM EDT (23:54 UTC)
Expired
Jul 31, 2019, 8:37 PM EDT
In force
43 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Screven County, GA, Allendale County, SC, Hampton County, SC, Jasper County, SC

The radar

The Charleston,SC radar (KCLX), 24 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2019-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 520 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2019-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
520 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

811 
WUUS52 KCHS 312354
SVRCHS
GAC251-SCC005-049-053-010100-
/O.NEW.KCHS.SV.W.0091.190731T2354Z-190801T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
754 PM EDT Wed Jul 31 2019

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Screven County in southeastern Georgia...
  Hampton County in southeastern South Carolina...
  Allendale County in southeastern South Carolina...
  Jasper County in southeastern South Carolina...

* Until 900 PM EDT.

* At 753 PM EDT, a severe thunderstorm was located 14 miles southwest
  of Lake Warren State Park, moving east at 10 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Lake Warren State Park, Estill, Gifford, Furman, Scotia, Luray,
  Lena and Shirley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3266 8141 3278 8144 3289 8114 3265 8104
TIME...MOT...LOC 2353Z 248DEG 8KT 3272 8137 

HAIL...0.75IN
WIND...60MPH
 
$$
3 follow-up statements
368 
WWUS52 KCHS 010012
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
812 PM EDT Wed Jul 31 2019

GAC251-010022-
/O.CAN.KCHS.SV.W.0091.000000T0000Z-190801T0100Z/
Screven GA-
812 PM EDT Wed Jul 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR SCREVEN COUNTY IS CANCELLED...
    
The immediate risk for severe weather has ended. 

LAT...LON 3267 8139 3277 8140 3289 8114 3265 8104
TIME...MOT...LOC 0012Z 250DEG 8KT 3273 8132 

$$

SCC005-049-053-010100-
/O.CON.KCHS.SV.W.0091.000000T0000Z-190801T0100Z/
Hampton SC-Allendale SC-Jasper SC-
812 PM EDT Wed Jul 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR HAMPTON...ALLENDALE AND JASPER COUNTIES...

At 812 PM EDT, a severe thunderstorm was located 11 miles southwest
of Lake Warren State Park, moving east at 10 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Lake Warren State Park, Estill, Furman, Scotia, Luray and Lena. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3267 8139 3277 8140 3289 8114 3265 8104
TIME...MOT...LOC 0012Z 250DEG 8KT 3273 8132 

HAIL...0.75IN
WIND...60MPH
 
$$
693 
WWUS52 KCHS 010027
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
827 PM EDT Wed Jul 31 2019

SCC005-049-053-010100-
/O.CON.KCHS.SV.W.0091.000000T0000Z-190801T0100Z/
Hampton SC-Allendale SC-Jasper SC-
827 PM EDT Wed Jul 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR HAMPTON...ALLENDALE AND JASPER COUNTIES...

At 827 PM EDT, a severe thunderstorm was located 10 miles southwest
of Lake Warren State Park, moving east at 10 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Lake Warren State Park, Estill, Furman, Scotia, Luray and Lena. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3267 8139 3277 8140 3285 8114 3265 8104
TIME...MOT...LOC 0027Z 251DEG 7KT 3273 8129 

HAIL...<.75IN
WIND...60MPH
 
$$
133 
WWUS52 KCHS 010037
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
837 PM EDT Wed Jul 31 2019

SCC005-049-053-010047-
/O.CAN.KCHS.SV.W.0091.000000T0000Z-190801T0100Z/
Hampton SC-Allendale SC-Jasper SC-
837 PM EDT Wed Jul 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR HAMPTON...ALLENDALE AND JASPER
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston.

LAT...LON 3267 8139 3277 8140 3285 8114 3265 8104
TIME...MOT...LOC 0036Z 248DEG 8KT 3274 8126 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 7:27 PM EDT, 27 minutes earlier.

Area forecast discussion, Jul 31, 7:27 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
727 PM EDT Wed Jul 31 2019

.SYNOPSIS...
Weak high pressure will prevail before a broad area of low
pressure develops over the Coastal Plain late this week into
early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Based on recent trends and the fact that the SPC meso-analysis
page still has decent thermodynamics across the area and there
does remain a few boundaries, we have increased coverage of
convection into the scattered range along our northwest tier,
with isolated activity a little further east. Little to no
convection is expected over the coastal corridor. DCAPE is still
in excess of 800 to 1000 J/kg, so gusty winds can occur in one
or two storms. Also, elevated moisture and back
building/training of a few cells will lead to locally heavy
rainfall. All convection will fade by 10 pm.

There are still no solid signals of fog late tonight, so no
mention in the forecast at this time.

We lowered temps in many areas due to the rainfall along our
northwest zones this evening, but no changes to actual low
temps.

Previous discussion...
The forecast area will largely remain under the influence of
Atlantic high pressure tonight, although weak troughing will persist
to the west. Radar imagery late this afternoon indicated shower/thunderstorm
activity just outside of the forecast area. Latest hi-resolution
guidance hints that some of this may drift into the area, but
coverage should remain isolated at best. Any convection and
lingering cumulus should dissipate quickly with loss of solar
heating. The rest of the overnight features a dry forecast with
mainly some passing high clouds overhead. Couldn't rule out some
patchy fog, but probabilities are too low to include mention in
the forecast. Low temperatures will be seasonable, ranging from
around 70 inland to mid/upper 70s at the immediate coast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Thursday: The forecast area will remain under a H5 weakness, between
a ridge over the Atlantic and the southern Great Plains. A cold
front is expected to become generally stationary across the southern
Appalachians. SE flow ahead of the front will gradually increase
moisture across the forecast area, afternoon coastal dewpoints
ranging in the low to mid 70s. Short term guidance indicates SBCAPEs
between 1500-2000 J/kg across the CWA. Given high temps in the mid
to upper 90s inland and SE flow, conditions will suit a mid-
afternoon sea breeze. I forecast scattered showers and thunderstorms
along and west of the sea breeze, isolated to the east.

Friday and Saturday: The H5 trough axis is forecast to slide east
across the Southeast region. A sfc trough sourced from the Bahamas
will track NW reaching FL early this weekend. The environment across
the forecast area will see a noticeable increase in moisture, PWs
increasing to 2.0 to 2.2 inches during the period. Increased
conditional instability and lower LCLs should support at least
numerous showers and thunderstorms. Slow storm motions and deep
moisture may support torrential downpours and localized heavy
rainfall. Generally, increasing cloud cover and convection should
favor high temperatures around normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A broad trough of low pressure will persist over the area while high
pressure remains offshore, maintaining fairly typical summertime
conditions across the Southeast United States through the middle of
next week. Light southerly winds will maintain ample moisture (PWATs
around 2.0 inches) while sufficient sfc heating leads to high temps
generally in the upper 80s near the coast to lower 90s inland each
day. Given the pattern, chances of showers and thunderstorms are
possible each day, while precip coverage should be slightly less
during overnight periods. Low temps should generally range in the
lower 70s inland to mid/upper 70s near the coast.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
VFR will prevail at KCHS and KSAV through 00Z Friday.

Isolated convection upstream from KCHS will approach but should
fall short of the terminal this evening.

Any potential for flight restrictions in any fog and/or stratus
around 10-13Z Thursday and in isolated SHRA/TSRA between 18Z
and 23Z Thursday is too low to address in the TAF set at this
time.

Extended Aviation Outlook: VFR conditions should prevail at
both terminals through much of Thursday. However, brief flight
restrictions are possible Thursday afternoon/evening at both
terminals due to showers/thunderstorms. Greater chances of
flight restrictions arrive this weekend, mainly due to
increasing coverage of showers and thunderstorms.

&&

.MARINE...
Rather benign marine conditions are expected to continue
through tonight. South/southeast winds this evening will
gradually veer to become more southwest by daybreak. Speeds will
average 10 knots or less with seas less than 3 feet.

Thursday through Monday: The waters will remain between a weak
trough of low pressure inland and high pressure across the western
Atlantic through the rest of the work week. Deep moisture advection
to the area should support scattered to numerous
showers/thunderstorms, but coverage could be greater as a sfc trough
approaches from the southeast during the weekend. Outside of
convection, conditions are expected to remain below Small Craft
Advisory thresholds. In general, south/southeast winds around 10 kt
or less on Thursday should persist through the weekend, then briefly
turn west before returning to south/southeast early next week. Seas
will range between 1-3 ft through Friday, before building to 2-4 ft
Saturday and Sunday. Seas should then subside to 1-3 ft Monday.

Rip Currents: The combination of astronomical influences, a
modest onshore wind with the sea breeze and a 2 ft, 9 second
easterly swell will support a moderate risk for rip currents at
all beaches through this evening.

&&

.TIDES/COASTAL FLOODING...
A Coastal Flood Advisory remains in effect for the entire coast
which will be in effect until 11 PM this evening. Latest tidal
departures have been averaging 0.8-1 ft, so this would place
tide levels in the moderate flooding category. The tide should
peak around 7.6 ft MLLW in Charleston Harbor; 9.6 ft MLLW in
Fort Pulaski.

There remains a potential for at least shallow to moderate
coastal flooding along coastal areas during the evening high
tide cycle through late this the week. During the period, tides
will remain elevated due to the new moon and lunar perigee.
Coastal Flood products will likely be needed for the evening
high tide cycle through late week as a result.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...Coastal Flood Advisory until 11 PM EDT this evening for GAZ117-
     119-139-141.
SC...Coastal Flood Advisory until 11 PM EDT this evening for
     SCZ048>051.
MARINE...None.

&&

NEAR TERM...
SHORT TERM...NED
LONG TERM...
AVIATION...
MARINE...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 31, 7:23 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
723 PM EDT Wed Jul 31 2019

GAZ117-119-139-141-SCZ048>051-012330-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
723 PM EDT Wed Jul 31 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Coastal Flooding: Due to increasing astronomical influences, at
least minor to moderate coastal flooding will be possible during the
evening high tide cycles through late week. Coastal Flood Advisories
will likely be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-012330-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
723 PM EDT Wed Jul 31 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Jul 31, 5:28 PM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Charleston SC
528 PM EDT Wed Jul 31 2019

SCZ040-042-043-312215-
Allendale-Hampton-Inland Colleton-
528 PM EDT Wed Jul 31 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF HAMPTON...COLLETON
AND ALLENDALE COUNTIES...

At 527 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Brunson, or near Hampton, moving east at 10
mph.

  HAZARD...strong winds 45 to 55 mph and small hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Hampton, Lake Warren State Park, Varnville, Fairfax, Brunson,
Gifford, Sycamore and Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3275 8100 3287 8129 3303 8128 3306 8113
      3305 8110 3303 8108 3308 8099 3309 8093
TIME...MOT...LOC 2127Z 280DEG 7KT 3293 8122
Special weather statement, Jul 31, 7:15 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Charleston SC
715 PM EDT Wed Jul 31 2019

GAZ088-SCZ040-042-010000-
Screven-Allendale-Hampton-
715 PM EDT Wed Jul 31 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...HAMPTON AND
ALLENDALE COUNTIES...

At 715 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 10 miles northwest of Shirley, or 12 miles east
of Sylvania, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph and small hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Lake Warren State Park, Estill, Fairfax, Gifford, Luray, Lena and
Barton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3270 8147 3283 8152 3296 8123 3274 8111
TIME...MOT...LOC 2315Z 249DEG 12KT 3278 8142

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 3:16 PM EDTCoastal Flood AdvisoryCHS8 hr
Jul 31, 5:28 PM EDTSpecial Weather StatementCHSHampton47 min
Jul 31, 7:15 PM EDTSpecial Weather StatementCHSHampton45 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2019Severe Thunderstorm Warnings in Georgia, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.